Alert archive / New York / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Buffalo, NY

April 25, 2022Chautauqua County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Apr 25, 2022, 4:38 PM EDT for Chautauqua County, New York. It was in force for 52 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2022, 4:38 PM EDT (20:38 UTC)
Expired
Apr 25, 2022, 5:30 PM EDT
In force
52 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 104 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 5:00 PM EDTTSTM WND DMGFindley Lake, NYTREES AND POWERLINES DOWN.
Apr 25, 5:10 PM EDTTSTM WND DMG1 Ne Sherman, NYTREES DOWN ACROSS TITUS ROAD.
Apr 25, 5:25 PM EDTTSTM WND DMG1 Se Dewittville, NYTREE AND WIRES DOWN ACROSS ROUTE 430.
Apr 25, 5:25 PM EDTTSTM WND DMGDewittville, NYLARGE CONIFER TREE DOWN ACROSS BOTH LANES OF ROUTE 430.
Apr 25, 5:26 PM EDTTSTM WND DMG3 Ese Dewittville, NYTREE AND WIRES DOWN AT THUM ROAD AND BAYVIEW ROAD.
Apr 25, 5:34 PM EDTTSTM WND DMGGerry, NYTREES AND POWERLINES DOWN.
Apr 25, 5:35 PM EDTTSTM WND DMG4 Sw Sinclairville, NYPOWER LINES DOWN AT HARVEY AND PICKARD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS51 KBUF 252038
SVRBUF
NYC013-252130-
/O.NEW.KBUF.SV.W.0002.220425T2038Z-220425T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
438 PM EDT Mon Apr 25 2022

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Chautauqua County in western New York...

* Until 530 PM EDT.

* At 436 PM EDT, a severe thunderstorm was located near Waterford, or
  8 miles southeast of Erie, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. This storm has a history of producing 
           strong wind gusts and wind damage across northwest 
           Pennsylvania.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Findley Lake, Jamestown, Westfield, Lakewood, Falconer, Mayville, 
  Clymer, Sherman, and Chautauqua Institution.

This includes Interstate 86 between exits 4 and 13.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4224 7976 4244 7935 4229 7920 4200 7918
      4200 7976
TIME...MOT...LOC 2036Z 244DEG 42KT 4201 8002 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hitchcock
3 follow-up statements
660 
WWUS51 KBUF 252057
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
457 PM EDT Mon Apr 25 2022

NYC013-252130-
/O.CON.KBUF.SV.W.0002.000000T0000Z-220425T2130Z/
Chautauqua NY-
457 PM EDT Mon Apr 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CHAUTAUQUA COUNTY...

At 456 PM EDT, a severe thunderstorm was located near Findley Lake, 
or 17 miles east of Erie, moving northeast at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Findley Lake, Jamestown, Westfield, Lakewood, Falconer, Mayville, 
Clymer, Sherman, Bemus Point, and Chautauqua Institution.

This includes Interstate 86 between exits 4 and 13.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Chautauqua Lake and Findley Lake, get away from the 
water and move indoors or inside a vehicle. remember, lightning can 
strike out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4224 7976 4244 7935 4229 7920 4200 7918
      4200 7976
TIME...MOT...LOC 2056Z 243DEG 42KT 4211 7974 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Hitchcock
750 
WWUS51 KBUF 252120
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
520 PM EDT Mon Apr 25 2022

NYC013-252130-
/O.CON.KBUF.SV.W.0002.000000T0000Z-220425T2130Z/
Chautauqua NY-
520 PM EDT Mon Apr 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CHAUTAUQUA COUNTY...

At 519 PM EDT, a severe thunderstorm was located over Long Point
State Park, or 12 miles northwest of Jamestown, moving northeast at
45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Jamestown, Fredonia, Westfield, Lakewood, Falconer, Mayville, Clymer,
Long Point State Park, Bemus Point, and Chautauqua Institution.

This includes Interstate 86 between exits 6 and 12.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Chautauqua Lake, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to 15
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now!  Do
not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4227 7969 4244 7935 4229 7920 4208 7919
      4202 7963
TIME...MOT...LOC 2119Z 245DEG 41KT 4222 7941 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Hitchcock
397 
WWUS51 KBUF 252132
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
532 PM EDT Mon Apr 25 2022

NYC013-252141-
/O.EXP.KBUF.SV.W.0002.000000T0000Z-220425T2130Z/
Chautauqua NY-
532 PM EDT Mon Apr 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A new Severe Thunderstorm Warning is still in effect for the eastern 
portion of Chautauqua County.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Buffalo.

LAT...LON 4227 7969 4244 7935 4229 7920 4208 7919
      4202 7963
TIME...MOT...LOC 2131Z 244DEG 42KT 4227 7927 

$$

Hitchcock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 4:18 PM EDT, 20 minutes earlier.

Area forecast discussion, Apr 25, 4:18 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
418 PM EDT Mon Apr 25 2022

.SYNOPSIS...
A slow moving cold front will make its way across the region
tonight. This feature will be accompanied by several hours of
rain...and for the western counties...possibly some gusty
thunderstorms. It will turn notably cooler in the wake of the
front for the remainder of the week...especially for Wednesday
and Thursday when temperatures will not make it out of the 40s.
There will even be some wet snow to mark the occasion.

&&

.NEAR TERM /THROUGH TUESDAY/...
A cold front and shortwave aloft causing organized showers and some
thunderstorms over western OH will arrive early this evening.
Current timing has this more widespread area of showers with
moderate rain reaching WNY 22z-24z/6-8PM then shifting to Genesee
valley rest of the evening and crossing the Finger Lakes and North
Country late evening through early overnight hours. Showers will
then end late tonight all areas. 3hr rainfall with this swath of
showers could exceed 0.25 inch with best chances for 0.25 to 0.5
inch over western NY toward Genesee valley. Suppose lingering
instability and stronger 0-1km shear could support gusty winds as
this initial swath of showers and embedded thunder moves into
western NY with greatest chances across far southwest NYS where
greatest instability will be at end of peak daytime heating. Overall
this remains in line with the SPC forecast which highlights a
marginal risk for severe weather roughly from the Genesee Valley
westward.

Patchy fog is likely east and northeast of the lakes tonight as
the rain and moist air mass (dewpoints in the 50s) moves across
the relatively cool lakes. This fog should not persist too
long, mixing out by late tonight as drier air arrives from the
northwest.

Tuesday will be a transition day as a much cooler airmass moves into
the eastern Great Lakes region. The cold front will be east of the
region Tuesday morning and gradual cold air advection will take
place through the day. Drier air will keep a majority of the region
dry Tuesday with temperatures climbing to the low to mid 50s. A few
rain showers are possible across the Niagara Frontier into Rochester
Metro mid to late afternoon as another cold front approaches western
NY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Much colder air will filter into the region as an upper level low
over the central Great Lakes tracks into northern New England
Tuesday night and Wednesday. The cold front will continue to track
east across the region Tuesday night and rain showers will expand
in coverage across western NY while transitioning to snow showers.
Temperatures at H850 will fall to around -10C by daybreak
Wednesday and snow showers will become enhanced east- southeast of
the Lakes through Wednesday morning. The low level wind flow
teeters on west-northwest late Tuesday night through Wednesday.
Chilly Wednesday with wind chills in the 20s to low 30s. Most of
the activity will be across western NY Tuesday night into
Wednesday with increasing showers on the higher terrain east of
Lake Erie. This is the best chance to see an inch of snow
accumulation with a few spots possibly picking up 1-2" through
Wednesday morning. Elsewhere across western NY, a dusting to up
to an inch is possible late Tuesday night through Wednesday
morning. Snow showers will be confined southeast of both Lakes
into Wednesday afternoon. Little to no accumulation is expected
from mid-morning through the afternoon due to the decreasing
intensity of showers and late April sun angle.

The upper level low will move over Vermont by Wednesday afternoon.
Daytime heating will result in high temperatures reaching the upper
30s across the higher terrain and the low 40s elsewhere. Lingering
moisture across the eastern Great Lakes will keep a mix of rain and
snow showers across the the region into Wednesday evening. An
increase in shower coverage is expected across the North Country as
a trough axis approaches the region. A mix of rain and snow showers
are expected with little to no accumulation.

Showers come to an end Wednesday night and dry conditions will
continue through Thursday night. Much below normal temperatures
expected Tuesday night through Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
An upper level ridge will build across our region to start this
period...this squeezed between an upper level low over Atlantic
Canada, and shortwave trough of low pressure over the Plains. This
will bring fair weather, bright sunny skies and a moderating
airmass. Cannot rule out some clouds brushing by the North Country
Friday and Saturday as moisture from the Atlantic Canada low bulges
westward.

This Plains shortwave will crest and weaken this upper level
ridge...and bring chances for rain showers the final 24 to 30 hours
of this forecast period. The warmest day this period will likely be
Monday, behind the ridge axis and within warm air advecting
northward ahead of the shortwave.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR conditions through 22z...although an area of showers will be
found between KROC and KFZY.

While VFR conditions will be in place this evening for most areas...
a large swath of moderately heavy showers and possible thunderstorms
will cross the region from west to east...starting around 22z. As
the unsettled weather moves through...it will be accompanied by
several hours of IFR to MVFR conditions.

Widespread MVFR cigs will be in place throughout the region to start
the day Tuesday. These cigs will rise to VFR levels around 12z in
the far west...by about 15z in the Finger Lakes region and during
the course of the afternoon for the Eastern Lake Ontario region.

Outlook...

Tuesday...Mainly VFR.
Wednesday...VFR to MVFR. Chance of showers, mixed with snow across
higher terrain.
Thursday through Saturday...Mainly VFR.

&&

.MARINE...
A line of showers and thunderstorms over western Lake Erie late this
afternoon will gradually push up the lake during the remaining
daylight hours. These storms could warrant the need for special
marine warnings on Lake Erie (BUF Harbor) before 00z. Otherwise...

A slow moving cold front will cross the Lower Great Lakes during
the first half of tonight. While it will be unsettled with
widespread showers and even a thunderstorm risk (esp Lk Erie before
00z)...only gentle to moderate breezes are expected. This will
likely produce some choppy water on Lake Ontario north of Mexico Bay
to the St Lawrence river.

In the wake of the cold front...gentle to moderate breezes and
generally negligible waves will be found throughout the Lower Great
Lakes on Tuesday. Choppy water is again likely north of Mexico Bay.

An upper level disturbance will cross the region Tuesday night...
likely producing rain and wet snow showers over Lake Erie.
Moderate west to northwesterlies will accompany the passage of
this feature.

Northwest winds will freshen in the wake of the upper level feature
on Wednesday. This will very likely lead to the next round of small
craft advisories...mainly on Lake Ontario west of Mexico Bay.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...HSK/JLA
SHORT TERM...HSK
LONG TERM...Thomas
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Apr 25, 5:14 AM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
514 AM EDT Mon Apr 25 2022

NYZ001>003-010>013-019>021-085-260900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
514 AM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There's small chance that thunderstorms will produce strong gusty
winds late this afternoon through early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-260900-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
514 AM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-260900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
514 AM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There's a small chance that thunderstorms will produce strong gusty
winds late this afternoon through early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-260900-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
514 AM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Apr 25, 3:46 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Buffalo NY
346 PM EDT Mon Apr 25 2022

NYZ010-252245-
Northern Erie-
Including the city of Buffalo
346 PM EDT Mon Apr 25 2022

...PATCHY DENSE FOG NEAR LAKE ERIE...

Patchy dense fog will continue through late afternoon along the
immediate Lake Erie shore, including the lakeshore of Downtown
Buffalo. Visibility will be reduced to a quarter mile at times,
including along Interstate 190 from the 198 to downtown, and along
the Skyway. Motorists should be alert for rapid changes in
visibility along the Lake Erie shore.

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 5:25 PM EDTSevere Thunderstorm Warning Considerable damage threatBUFCattaraugus, Chautauqua, Erie65 min
Apr 25, 5:45 PM EDTSpecial Weather StatementBUFErie, Niagara45 min
Apr 25, 6:21 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Livingston, Wyoming54 min
Apr 25, 6:34 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Livingston, Monroe, Niagara, Orleans and 1 more41 min
Apr 25, 7:08 PM EDTSevere Thunderstorm Warning Considerable damage threatBUFGenesee, Livingston, Monroe, Ontario, Wayne52 min
Apr 25, 7:13 PM EDTSpecial Marine WarningBUF62 min
Apr 25, 7:50 PM EDTSevere Thunderstorm WarningBUFCayuga, Ontario, Wayne26 min
Apr 25, 7:52 PM EDTSpecial Marine WarningBUF53 min

Nearby

Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.